By Dr. Keith Roach
DEAR DR. ROACH: I’m a 67-year-old male. For most of my later adult life (50s to the present) I have had a very low libido. My testosterone level was very low, so last year the urologist prescribed shots of testosterone that I’m giving to myself. My testosterone level now is well within the normal range, but I still have a very low libido. Is there a cause for this, and if so, is there anything I can do about it? I’m divorced and trying to date, but it’s definitely presenting problems. Is this normal in guys my age? — D.S.
ANSWER: It is certainly true that one hallmark symptom of low testosterone is decreased libido, and treatment with testosterone is effective for many men — and is also used by some experts for women — in cases of low libido. However, low libido has many causes. Libido tends to decrease with age, though this is by no means universal.
When men note concerns with libido, I look carefully at medications. Some prostate drugs as well as antidepressants can cause trouble, although depression itself can cause low libido. Other sources are alcohol use and recreational drugs (especially cannabis), as well as many medical issues. Relationship issues, including feeling pressure to perform with a new partner, can lead to loss of libido.
When men have had erectile dysfunction, which is common among men with low testosterone, it can commonly affect other parts of sexual health, including libido.There is often not an easy treatment for low libido. A mental health professional, especially one experienced with sexual health, can be very useful in the case of relationship issues or when no physical cause can be identified.